Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Do Medications Cause Leg Cramps?

Wednesday, 23 Jun 2010 12:09 PM


Question: I am 72 years old and am experiencing increasing hamstring cramps, both during the day and night. I discontinued Toprol XL 100 mg and quinapril 20 mg one each daily, and the problem ceased in less than one month. On my doctor’s recommendation, I’m beginning Toprol 20 mg daily. Will this restart the leg cramps?

Dr. Hibberd's Answer:
Leg cramps on b-blocker medications such as Toprol are not usually a problem unless there is underlying arterial vascular disease or vasospastic (conditions characterized by blood vessel spasm) disorders. Though there are possibly many other causes for leg cramps, the initiation of leg cramps after starting with Toprol is very suggestive of underlying peripheral arterial disease (PAD).
PAD is often under-recognized because so many of us ignore early signs or we are simply are not active enough to have symptoms. Although the dose of Toprol you have restarted is not yet at a protective cardiac dose, I expect your doctor will be adjusting it up soon.
I recommend you seek immediate evaluation for peripheral artery disease. Also, since sustained-release b-blocker is contra-indicated for use in patients with symptomatic peripheral arterial disease, it should probably be avoided until you have been investigated for PAD.
Quinapril is an ACE inhibitor medication used for hypertension and heart failure. It rarely causes problems with leg cramps in the absence of underlying renal failure or electrolyte abnormalities. Also, there is no adverse interaction between quinapril and Toprol that is known to exacerbate leg cramps either.
PAD may be noted on routine physical evaluation, but it is most often diagnosed when patients complain of pain and leg cramps when exercising that clears with rest. It becomes worse with b-blocker medication, and will often temporarily improve when the medication is discontinued or the vascular disease is treated.
Patients who have cramps with b-blocker use are well advised to have their vascular (blood vessel) integrity carefully examined, as untreated vascular disease is a major cause of limb loss and disability.
Most PAD initial screening is performed with painless ultrasound studies in conjunction with flow index estimates, so there is really no reason not to have this checked properly.

© HealthDay

1Like our page
2Share
Dr-Hibberd
359
2010-09-23
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved